Alert archive / Nevada / Wind Advisories in 2017

Wind Advisory 25, NWS Elko, NV

November 14, 2017Humboldt County, Nevada

NWS Elko, NV issued this wind advisory at Nov 14, 2017, 2:09 PM PST for Humboldt County, Nevada. It took effect at Nov 15, 2017, 10:00 AM PST. It was in force for 16 hr.

The area

The counties it named.

The facts

Issued
Nov 14, 2017, 2:09 PM PST (22:09 UTC)
In effect from
Nov 15, 2017, 10:00 AM PST
Expired
Nov 16, 2017, 2:08 AM PST
In force
16 hr
Issued by
NWS Elko, NV

County Humboldt County, NV

The radar

The Elko radar (KLRX), 132 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.2 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2017-11-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2017-11-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1254 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
192 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

756 
WWUS75 KLKN 142209
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
209 PM PST Tue Nov 14 2017

NVZ030-151615-
/O.NEW.KLKN.WI.Y.0025.171115T1800Z-171116T0900Z/
Humboldt County-
209 PM PST Tue Nov 14 2017

...WIND ADVISORY IN EFFECT FOR HUMBOLDT COUNTY FROM 10 AM 
WEDNESDAY TO 1 AM PST THURSDAY FOR...

The National Weather Service in Elko has issued a Wind Advisory
for Humboldt County... which is in effect from 10 AM Wednesday to
1 AM PST Thursday.

* WINDS...Southwest 20-35 mph with gusts 40-60 mph. Highest winds
  will occur over western Humboldt county as well on higher
  elevations and passes, where isolated gusts up to 70+ mph are 
  possible.

* TIMING...Strongest winds will occur in the late afternoon and
  evening hours.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Extra attention
  should be given to cross winds when driving on north to south
  oriented roads. Areas of blowing dust will also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

DS
3 follow-up statements
023 
WWUS75 KLKN 151025
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
225 AM PST Wed Nov 15 2017

NVZ030-160430-
/O.CON.KLKN.WI.Y.0025.171115T1800Z-171116T0900Z/
Humboldt County-
225 AM PST Wed Nov 15 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
1 AM PST THURSDAY...

* WINDS...Southwest 20-35 mph with gusts 40-60 mph. Highest winds will
  occur over western Humboldt county as well on higher elevations
  and passes, where isolated gusts up to 70+ mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  evening hours.

* IMPACTS...Motorists should exercise caution while driving in
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads. Areas of blowing dust will 
  also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$
554 
WWUS75 KLKN 152253
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
253 PM PST Wed Nov 15 2017

NVZ035>038-040-041-161700-
/O.NEW.KLKN.WI.Y.0026.171116T1800Z-171117T0300Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
253 PM PST Wed Nov 15 2017

...WIND ADVISORY IN EFFECT FROM 10 AM TO 7 PM PST THURSDAY...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect from 10 AM to 7 PM PST Thursday. 

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  expected at higher elevations, summits and passes, where 
  isolated gusts up to 60+ mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Extra attention
  should be given to cross winds when driving on north to south
  oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ030-161700-
/O.EXT.KLKN.WI.Y.0025.000000T0000Z-171117T0300Z/
Humboldt County-
253 PM PST Wed Nov 15 2017

...WIND ADVISORY NOW IN EFFECT UNTIL 7 PM PST THURSDAY...

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  will occur over western Humboldt county as well on higher
  elevations, summits and passes, where isolated gusts up to 60+
  mph are possible.

* TIMING...Strongest winds will occur in the late afternoon and
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in the
  wind advisory area. Be alert to sudden gusts of wind which may
  cause you to lose control of your vehicle. Extra attention
  should be given to cross winds when driving on north to south
  oriented roads. Areas of blowing dust will also be possible. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

84
406 
WWUS75 KLKN 161008
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
208 AM PST Thu Nov 16 2017

NVZ030-170300-
/O.CAN.KLKN.WI.Y.0025.000000T0000Z-171117T0300Z/
/O.EXB.KLKN.WI.Y.0026.171116T1200Z-171117T0300Z/
Humboldt County-
208 AM PST Thu Nov 16 2017

...WIND ADVISORY IN EFFECT UNTIL 7 PM PST THIS EVENING...

The National Weather Service in Elko has issued a Wind Advisory...
which is in effect until 7 PM PST this evening. 

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest winds
  will occur over western Humboldt county as well on higher  
  elevations, summits and passes, where isolated gusts up to 60+ 
  mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads. Areas of blowing dust will 
  also be possible.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

NVZ035>038-040-041-170300-
/O.CON.KLKN.WI.Y.0026.171116T1800Z-171117T0300Z/
White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwestern Elko County-Northwestern Nye County-
Northeastern Nye County-
208 AM PST Thu Nov 16 2017

...WIND ADVISORY REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
7 PM PST THIS EVENING...

* WINDS...Southwest 15-30 mph with gusts 35-50 mph. Highest 
  winds expected at higher elevations, summits and passes, where 
  isolated gusts up to 60+ mph are possible. 

* TIMING...Strongest winds will occur in the late afternoon and 
  early evening hours.

* IMPACTS...Motorists should exercise caution while driving in
  the wind advisory area. Be alert to sudden gusts of wind 
  which may cause you to lose control of your vehicle. Extra 
  attention should be given to cross winds when driving on 
  north to south oriented roads.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A wind advisory means that sustained winds of 30 mph with gusts
in excess of 45 mph are expected. Winds this strong can make
driving difficult, especially for high profile vehicles. Use
extra caution.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Nov 14, 2:48 AM PST, 11 hours 21 minutes earlier.

Area forecast discussion, Nov 14, 2:48 AM PST, 11 hours 21 minutes before
Area Forecast Discussion
National Weather Service Elko NV
248 AM PST Tue Nov 14 2017

.SYNOPSIS...Currently a weather system is impacting northern
Nevada with some showers. This system should clear out later today
with a brief dry period before another stronger system intrudes
in Nevada Wednesday. This system will bring more widespread
showers across Nevada.

&&

.SHORT TERM...Today through Thursday.
A weak storm system is departing Nevada with the associated
showers expected to dissipate by the afternoon hours. The
departure of the system will lead into a brief dry period for the
afternoon and Wednesday morning. Another storm system will
intrude into Nevada Wednesday brining another round of showers.
The system will have more moisture associated with it so the
showers will be more widespread and have higher rain rates. This
system could produce final totals of 0.25 to 0.5 inches of liquid
in many areas with the higher totals being mostly north of I-80.
The temperatures associated with this system will be warm
initially so snowfall will be mostly confined to the mountains.
This will begin to shift as colder air moves into the area
Thursday which will allow for snowfall to begin to reach the
valleys. This system will also bring gusty southeasterly winds for
the region.

.LONG TERM...Thursday night through next Tuesday.

Long term forecast begins with subtle model differences and then
devolves into large uncertainty with the Euro and GFS differing on
trof vs ridge, timing/amount/type and even OCCURRENCE of precip
down the road, etc.

GFS is the more lackluster of the two in the Thursday night-Friday
system with it being faster and shallower on the trough coming
ashore and into the Great Basin, but also on precip amounts. Both
have cold enough air to snow most places that get precip, with
snow reaching as far south as north central Nye and most of White
Pine Counties.

Both models indicate chance for winds sufficient for advisory
later Thursday, dying down Friday. High temps in the 30s and 40s
north to south (exception: Humboldt County which tends to warmer,
so...40s) and even a few 20s in the higher valleys, even in
northern Nye and White Pine. Lows Friday/Saturday mornings in the
20s in the balmier places with teens, single digits common. Would
not rule out near zero or...shudder...below, if the skies clear
and the winds will almost certainly die down.

Beginning Saturday the next system, or at least weakly cyclonic
zonal flow, if you believe the Euro approaches from the west. If
you believe the GFS, ridging and dry southwest flow through
Sunday. Result is GFS has zero precip Saturday and Sunday, while
the Euro has a smattering in the far north. Took a compromise and
installed very low pops and QPF in the northern border sections
into Monday. Later Monday and Tuesday, the models appear to want
to sync up, again, briefly, before diverging strongly later
Tuesday. Stay tuned.

&&

.AVIATION...Mostly VFR at TAF sites, despite some possible MFVR
en route especially around KEKO. Diminishing -RASH around KEKO
will taper off quickly after 12Z. However...lowER clouds will be
slower to exit at KWMC and KEKO for possible mountain obscuration
through mid day. At KELY possibly higher peaks briefly obscured
this morning. KTPH mostly mid to high clouds. Winds will return to
normal drainage patterns today and tonight.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

99/98/98

Nearby

Wind Advisories in Nevada, 2017Every wind advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.